Illinois, 2017

Flood in Illinois, March 5 to 9, 2017

March 5 to 9, 2017 · NWS PAH · 1 event in 1 county or zone

A combination of rainfall at the end of February and the first part of March sent the Ohio River above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A combination of rainfall at the end of February and the first part of March sent the Ohio River above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 5:08 PM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Mar 5, 5:08 PM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
508 PM CST Sun Mar 5 2017

.UPDATE...
Issued at 504 PM CST Sun Mar 5 2017

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 157 PM CST Sun Mar 5 2017

Moisture will continue to increase tonight and Monday within an
increasing southerly flow between a nearly stationary surface
high along the east coast and an advancing cold front that will
push east through the Plains. As these systems squeeze together
Monday, pressure gradients will increase which could cause quite
gusty conditions at times. Depending on the level of the mixing
height under cloudy conditions, some of the stronger winds aloft
may not be realized at the surface. Still, southerly winds 25 to
35 MPH appear likely in many locations.

As moisture deepens and an upper level short wave shifts east,
rain chances will be on the increase later tonight and especially
Monday. However, the heavier and more widespread rainfall still
look to hold off until Monday night as the cold front approaches
from the west, and H50 short wave pushes east into the MS River
Valley. Bulk shear levels look quite sufficient to support an
organized line of convection along/ahead of the front Monday night.
Progged MUCAPES in the 300-400 J/KG range over southeast Missouri
could support some surfaced based convection as sfc dew point rise
into the upper 50s to near 60. Thus, will need to monitor area west
of the MS River Monday evening for a few potentially severe storms.
Higher chances for severe storms will lie just to the west of our
forecast area. It still appears as though instability will wane
fairly rapidly after midnight, so we are not looking for any severe
threat to translate east of the MS River. However, could be locally
heavy rains developing overnight over much of the region, especially
over western KY and the southern tip of IL. Many locations in the
southern half of the forecast area could pick up a good 1.0-1.5" of
rainfall before precip ends from west to east Tuesday during the day
as the front departs.

.LONG TERM...(Wednesday through Sunday)
Issued at 157 PM CST Sun Mar 5 2017

A tranquil start to the long term continues to be advertised by the
latest model suite. Dry and seasonable weather are expected with
high pressure dominating. However, as previous shift mentioned, we
now have rain chances to deal with Thursday through Friday.

As the surface high shifts east Wednesday night into Thursday,
moisture will be on the return. Meanwhile models continue to depict
showers and maybe a few storms along and ahead of a cold front.
Given that this solution is now a bit more consistent, will raise
POPs into the healthy chance category especially for Thursday
evening but wait for a bit more consistency before raising into the
likely category.

While there are still some timing issues, it appears as though rain
chances will briefly end Friday morning/afternoon, only to return by
Friday night, as a low pressure system develops over the Central
Plains. This system has had good model consensus so going forecast
reflects this higher than normal confidence. Although there will be
adjustments made to timing of the front, best POPs will be on
Saturday/Saturday evening when the front moves through, so kept
likely/categorical POPs going then.

As soon as the front clears our southern border Saturday night,
there is a possibility of the front coming back north at us as a
warm front on Sunday, bringing yet another chance for rain Sunday
afternoon with even better chances Sunday night as another sfc low
moves east from the Central Plains toward us. Models are not in
agreement on this evolution, so pops will remain rather low for
now.

&&

.AVIATION...
Issued at 504 PM CST Sun Mar 5 2017

Gridded/time height cross sections show saturation down the column
late tonight-early tmrw, so anticipate VFR CIGS to yield to MVFR
CIGS during the night time hours. Showers will increase in
coverage as well, transitioning from vicinity mention to becoming
persistent with MVFR VSBYS lasting into the first half of the day
tmrw. Activity becomes more convective and scattered during the
heat of day hours, and as a result, some consideration was given
to introduction of a chance of thunder during the late afternoon
for KCGI but the main chance is just west in the Ozarks, so we'll
hold off for now and revisit at the 06Z issuance.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 5, 4:45 AM CST, 18 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
445 AM CST Sun Mar 5 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
445 AM CST Sun Mar 5 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential for thunderstorms returns to the area Monday night and
early Tuesday. While locally heavy rain and lightning remain the
primary concerns, a few strong to severe storms with damaging
winds cannot be ruled out. The best chance of that occurring is
Monday night over southeast Missouri, where the Storm Prediction
Center has outlooked a marginal risk of severe storms.

A chance of thunderstorms returns to the forecast next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters should continue to monitor updates regarding the potential
for activation Monday night, especially in Missouri.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
March 5, 11:00 PM CST to March 9, 10:00 PM CST
Where
Gallatin County, Shawneetown to 0.97 mi SSE of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred along the Ohio River at Shawneetown. Some low-lying woods and fields near the river were inundated, along with a boat ramp.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684364.